Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Jul 5, 2021, 8:49 PM CDT for Butler County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 8:49 PM CDT (01:49 UTC)
- Expired
- Jul 5, 2021, 9:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
County Butler County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WWUS83 KDMX 060149
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
849 PM CDT Mon Jul 5 2021
IAZ017-026-027-060215-
Cerro Gordo IA-Franklin IA-Butler IA-
849 PM CDT Mon Jul 5 2021
...Strong Thunderstorm over Cerro Gordo and Franklin Counties...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, or 11 miles northeast of Hampton. This storm was nearly
stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm. A personal weather station recently reported a gust near 40
mph.
Locations impacted include...
Allison, Sheffield, Greene, Rockwell, Dumont, Bristow, Hansell,
Chapin, Aredale, Dougherty and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4264 9281 4282 9333 4303 9324 4298 9302
4291 9302 4291 9271 4290 9268
TIME...MOT...LOC 0148Z 291DEG 4KT 4289 9310
$$
FowleWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:24 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 5, 6:24 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 624 PM CDT Mon Jul 5 2021 ...Updated Aviation... .DISCUSSION.../Today through Sunday/ Issued at 218 PM CDT Mon Jul 5 2021 Forecast Highlights: -- A few storms possible over northern Iowa this afternoon/early evening -- Scattered showers and storms Tuesday night into Wednesday -- Cooler and turning dry later Wednesday into Thursday -- Growing confidence in strong to severe storm chances including locally heavy rain in the region Friday perhaps into Saturday Details: For this afternoon into early this evening, 18z SPC mesoanalysis shows over 2000+ J/kg of MLCAPE with deep layer shear less than 25 knots with a weak boundary around the Iowa/Minnesota border. There are weak perturbations in the mid-level flow, but this weak lift is displaced from the instability axis. The NAM, RAP, and HRRR forecast soundings show a weak warm layer that persists through daytime heating that will likely limit convection this afternoon. 1 minute GOES-East visible imagery has shown this cap in the way of developing cumulus over eastern Hamilton County that were showing slight vertical development. However, a short time later these clouds were suppressed. Examining the 5/00z and 5/12z HREF members, the ARW has been the most aggressive with storm development this afternoon. However, the NSSL WRF and FV3 show less storms than 24 or even 12 hours ago and even the ARW has backed off, perhaps owning to better resolving the cap and weak forcing. SPC morning update removed the marginal and all guidance here is supportive of such removal. Any storms that do form will be isolated, but could pose a risk of downburst winds given inverted V soundings and perhaps hail in the updraft stage of a storm. Any storms would diminish shortly after sunset. With the boundary being pushed back northward tonight, Iowa will be well within the warm sector on Tuesday. As a shortwave trough moves across the Dakotas and into Iowa by later in the day, this will bring the boundary/front into the state. Timing continues to look late in the afternoon if not the evening hours for reaching our northwestern forecast area. Most of the scattered storms will be behind the surface front and instability is lowering into the overnight hours. The deep layer shear is better than this afternoon so a few strong storms may result late in the afternoon or evening hours. Precipitable water values around 2 inches will pool near and behind the slow moving boundary, but the 850-300mb flow is not parallel to the boundary. While storms may be slow moving, not seeing a concern for flash flooding with 3 hour flash flood guidance values around 2 inches and expected rain amounts. The scattered showers and storms will push through by later Wednesday afternoon with cooler air arriving. Temperatures Wednesday afternoon and Thursday morning will average 5 or so degrees below normal with highs in the 70s to around 80 degrees and lows in the 50s to around 60 degrees with the lowest of those temperatures in northern Iowa. The lower temperatures will be accompanied by lower dewpoints for a short period late Wednesday into a good portion of Thursday. Attention will turn upstream as a strong shortwave trough will be arriving over the Pacific Northwest and British Columbia province of Canada Wednesday and moving over the Canadian Rockies later Thursday. Another shortwave will undercut this shortwave and phasing of these two is being shown in both the ECMWF and GFS. This would help to strengthen and could cause the merged shortwaves to close off and slow down as it moves southeastward toward the upper and middle Mississippi Valley. Storms may arrive overnight Thursday into early Friday into parts of the state, but later Friday is when there is likely to be favorable instability and deep layer shear. This environment would be supportive of strong to severe storms chances somewhere in the region later in the day. 5/00z CIPS analog has a 50- 60% of at least 1 severe report over much of western into portions of central Iowa and points immediately west of Iowa with the recent 12z run focusing these probabilities farther southwest with the 12z GFS track of the shortwave farther southwest. Indeed, the idea of a severe risk is also being highlighted in SPC's day 5 outlook. If the slower solution results, then portions of our forecast area may have another round of storms on Saturday and with the closed low nearby, this could result in a favorable environment for tornadoes northeast of wherever the low moves. There is also a signal for heavy rainfall as the ensemble mean precipitable water values from the GEFS and EC ensemble show over 1.75 to at times above 2 inch values with favorable warm cloud depths for efficient rainfall later Friday into Saturday. The 850- 300mb flow at this time looks a bit on the fast side for ideal training storms, but given the high PWs, locally heavy rainfall looks possible in the region. 5/00z CIPS top 15 analogs for the period ending 10/00z shows over an inch in portions of the state with the more recent 12z run shifting the heavier rainfall into southwestern Iowa and adjacent areas of neighboring states. Meanwhile the 5/00z WPC cluster analysis shows a half an inch over southern Minnesota. While a half an inch is not impressive, it is the mean of 100 members from the deterministic and ensemble solutions of the CMC, GFS, and ECMWF. Subjectively examining the ensemble members, there are more members that have around or more than 2 inches amounts than yesterday. Deterministic solutions, of course, can have higher 6 hour maximums, though not as extreme as one solution from yesterday's 12z run. Further looking at deterministic solutions as they relate to the 100 year annual return interval, the GFS and ECMWF extreme precipitation forecast table highlights areas of Minnesota into parts of north central or northeastern Iowa Friday night into Saturday with generally 30 to 50% for 6 hours and about 20 to 30% higher for the 24 hour period. While rainfall deficits are greater over northern Iowa looking at 30 and 60 day departures and soil moisture percentile, as we saw in southern Iowa a few weeks ago this does not preclude water issues. Indeed, yesterday's and today's National Water Center's prototype National Hydrologic Discussion mentions the medium range forecast is signaling bankfull and rapid onset flooding on Friday or Saturday possible in parts of the region. An important note is that the National Water Model's precipitation is driven by a single model (GFS) so that signal in the medium range will shift with the deterministic weather model. All of this said about the heavy rainfall and severe potential late this week into perhaps the first part of this weekend will hinge on if the shortwaves merge, if they close off, if they slow down, which has an impact on timing and placement of key features. While confidence is growing in severe weather and heavy rainfall later Friday into Saturday in or around Iowa, the details and what that will mean for a certain area or city will remain in flux for at least several more days. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 623 PM CDT Mon Jul 5 2021 VFR conditions prevail through the current TAF period. Isolated TSRA likely in north central Iowa this evening. Coverage should remain sparse enough to not warrant mention in the forecast. Additional TSRA late day Tuesday should hold off until around or after 00z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Martin
Hazardous weather outlook, Jul 5, 2:21 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 221 PM CDT Mon Jul 5 2021 IAZ004>007-015>017-023>028-033>039-044>050-061930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 221 PM CDT Mon Jul 5 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few isolated thunderstorms are possible today. Hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rain showers and thunderstorms are in the forecast Tuesday and Wednesday across the area. The severe threat currently appears low for Tuesday and Wednesday. Additional thunderstorms are possible Friday and Saturday. At this time, it appears that there will be a chance for severe weather including heavy rainfall with this activity. .SPOTTER INFORMATION STATEMENT... Reports of hail and wind would be appreciated if storms occur. IAZ057>062-070>075-081>086-092>097-061930- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 221 PM CDT Mon Jul 5 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rain showers and thunderstorms are in the forecast Tuesday and Wednesday across the area. The severe threat currently appears low for Tuesday and Wednesday. Additional thunderstorms are possible Friday and Saturday. At this time, it appears that there will be a chance for severe weather including heavy rainfall with this activity. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time. Zogg
In the hours before
Special weather statement, Jul 5, 6:58 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Des Moines IA
658 PM CDT Mon Jul 5 2021
IAZ026>028-039-060100-
Black Hawk IA-Bremer IA-Franklin IA-Butler IA-
658 PM CDT Mon Jul 5 2021
...Isolated Strong Storms over Northeastern Iowa...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, or near Allison, moving east at 15 mph. Other isolated
storms are developing over portions of Franklin and Bremer Counties.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Waverly, Hampton, Allison, Sumner, Parkersburg, Denver, Clarksville,
Tripoli, Shell Rock, Sheffield, Greene, Aplington, Janesville,
Readlyn, Dumont, New Hartford, Latimer, Plainfield, Frederika and
Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4257 9256 4257 9334 4291 9336 4291 9208
4266 9208
TIME...MOT...LOC 2356Z 264DEG 13KT 4280 9272
FowleSpecial weather statement, Jul 5, 8:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
849 PM CDT Mon Jul 5 2021
IAZ017-026-027-060215-
Cerro Gordo IA-Franklin IA-Butler IA-
849 PM CDT Mon Jul 5 2021
...Strong Thunderstorm over Cerro Gordo and Franklin Counties...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, or 11 miles northeast of Hampton. This storm was nearly
stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm. A personal weather station recently reported a gust near 40
mph.
Locations impacted include...
Allison, Sheffield, Greene, Rockwell, Dumont, Bristow, Hansell,
Chapin, Aredale, Dougherty and Allison Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4264 9281 4282 9333 4303 9324 4298 9302
4291 9302 4291 9271 4290 9268
TIME...MOT...LOC 0148Z 291DEG 4KT 4289 9310
FowleNearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.